Texas, 2009

Hail in Texas, June 21, 2009

June 21, 2009 · NWS MAF · 1 event in 1 county or zone

Upslope flow, daytime heating and abundant moisture in place allowed for storms to develop over the higher terrain of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upslope flow, daytime heating and abundant moisture in place allowed for storms to develop over the higher terrain of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 1:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 21, 1:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SUN JUN 21 2009

.DISCUSSION...
A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON...WITH SURFACE DEWPOINTS AS HIGH
AS 70 F IN THE EASTERN PERMIAN BASIN. THE SUBTROPICAL RIDGE REMAINS
CENTERED ACROSS AR/LA/MS EARLY THIS AFTERNOON. A NARROW TONGUE OF
MID LEVEL MOISTURE IS STRETCHING ACROSS WEST AND SOUTHWEST TEXAS AND
SOUTHEASTERN NEW MEXICO ON THE WESTERN SIDE OF THIS FEATURE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE DEVELOPING WITHIN THE MID
LEVEL MOIST AXIS THIS AFTERNOON...WITH THE GREATEST COVERAGE IN THE
BIG BEND REGION. WILL CONTINUE TO CARRY 20-30 PCT POPS GENERALLY
ALONG AND WEST OF THE PECOS RIVER THROUGH THE REMAINDER OF THE
AFTERNOON. THE MID LEVEL THETA-E RIDGE AXIS WILL GRADUALLY SHIFT
WESTWARD THIS EVENING. WILL CARRY A SLIGHT CHANCE OF THUNDERSTORMS
THROUGH TONIGHT...MAINLY ACROSS SOUTHWEST TEXAS UNDERNEATH THE BEST
THETA-E RIDGING.

THE SUBTROPICAL RIDGE WILL SLOWLY BUILD WESTWARD OVER THE NEXT
SEVERAL DAYS. THE MID LEVEL MOIST AXIS WILL BECOME ORIENTED ACROSS
THE WESTERN THIRD OF THE CWFA MONDAY AFTERNOON AND EVENING...AND
HAVE DRAWN ISOLATED/SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST OF AN
ARTESIA...BALMORHEA...ALPINE LINE UNDERNEATH THIS AXIS. THE UPPER
RIDGE WILL THEN HOLD A STRONG INFLUENCE TUESDAY THROUGH THE END OF
THE WEEK...LENDING TO A DRIER AND WARMER FORECAST ACROSS THE REGION.
GENERALLY WENT A LITTLE BELOW GUIDANCE NUMBERS THROUGH THE EXTENDED
PERIOD...BASED ON DECENT AGREEMENT AMONGST 850 MB TEMPERATURE PROGS
AS SHOWN ON THE LATEST RUNS OF THE WRF/GFS/ECMWF MODEL SOLUTIONS.
OVERNIGHT LOWS SHOULD VARY LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  71  95  /  10   0   0  10
CARLSBAD NM                68  95  66  95  /  10  10  10  10
DRYDEN TX                  72  93  72  94  /  10   0  10  10
FORT STOCKTON TX           72  93  71  94  /  10   0   0   0
GUADALUPE PASS TX          68  88  66  88  /  10  20  10  10
HOBBS NM                   68  94  67  94  /  10  10  10   0
MARFA TX                   61  86  57  86  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  94  70  94  /  10   0   0   0
ODESSA TX                  72  94  71  94  /  10   0   0   0
WINK TX                    72  96  72  96  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/21
Hazardous weather outlook, Jun 21, 11:07 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT SUN JUN 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1207 PM CDT SUN JUN 21 2009 /1107 AM MDT SUN JUN 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF
WEST TEXAS THIS AFTERNOON AND EVENING NEAR THE DAVIS MOUNTAINS...
SOUTH TO THE BIG BEND REGION.  HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...BUT A STORM OR TWO COULD PRODUCE STRONG WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 21, 2:52 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SUN JUN 21 2009

TXZ081-212115-
BIG BEND AREA-
352 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 385...20 MILES SOUTH
OF PERSIMMON GAP IN CENTRAL BREWSTER COUNTY AT 350 PM CDT...MOVING
NORTH AT 10 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 2:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT SUN JUN 21 2009

TXZ081-212130-
BIG BEND AREA-
353 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
IN OPEN COUNTRY 15 MILES EAST OF PERSIMMON GAP IN CENTRAL BREWSTER
COUNTY AT 353 PM CDT...MOVING NORTH AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 2:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT SUN JUN 21 2009

TXZ081-212130-
BIG BEND AREA-
355 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
NORTH OF TERLINGUA RANCH IN CENTRAL BREWSTER COUNTY AT 355 PM
CDT...MOVING NORTH AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 3:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT SUN JUN 21 2009

TXZ074-212145-
DAVIS/APACHE MOUNTAINS AREA-
402 PM CDT SUN JUN 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF MCDONALD
OBSERVATORY AT 359 PM CDT. THE STORM WAS NEARLY STATIONARY.

AREAS IMPACTED BY THIS THUNDERSTORM INCLUDE THE MCDONALD OBSERVATORY
AND STATE HIGHWAY 118 NORTH OF THE MCDONALD OBSERVATORY.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
June 21, 3:25 PM CST to 3:30 PM CST
Where
Brewster County, 5.54 mi NNW of Alpine Terlingua Arp
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.527, -103.427

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184999.